Drug overdoses occur if the body becomes overloaded with illicit substances or prescription medications. Normally, the metabolism detoxifies the substance, thus avoiding harmful effects. However, if the threshold that the body can metabolize is breached, the side effects of the drug harm the user mentally and physically.
There are warning signs indicating an individual may be headed for an overdose. Drug and alcohol addiction is very difficult to hide over time. Eventually, it rears its evil head and causes havoc. There are 5 signs your child may need rehab.
Top 7 Reasons for Drug and Alcohol Overdose
There are many reasons for substance abuse overdose. Eventually, these symptoms come to light and are warning signs. Paying attention to these could save the life of your loved one. Overdoses may be intentional or accidental, and some of the common causes are:
- Taking too much by accident
- Accidental ingestion
- Attempted suicide
- Combination of substances
- Detox before taking a tolerance dose
- Failure to adhere to prescription dosages
- Taking a purer drug than usual
SOBA New Jersey’s addiction outreach initiative with law enforcement is trying to reduce the stigma of overdose. Sometimes legal issues may get in the way of helping someone with an overdose. At all costs, life is worth more than just having legal issues.
Start Recovery Today. Call Now: (888) 229-7989
What Are the Symptoms Associated with A Drug Overdose?
The side effects of a drug overdose are not only harmful, but they can also actually be fatal, and the symptoms are different depending on which type of drug has been taken.
- If you have taken opioids, the symptoms include respiratory depression, unconsciousness, and contracted, small pupils.
- If you have taken a stimulant, such as a meth or cocaine, the symptoms include seizures, an erratic heartbeat, erratic or violent behavior, poor muscle control, and sweating.
- If you have taken a sedative or tranquilizer, the symptoms include vomiting, dizziness, labored breathing, incoherence, shock, and coma.
What Happens Inside the Body During an Overdose?
The person who is overdosing is often unaware of what is happening to him or her. But, those around him or she is likely to spot some or all the above symptoms. These symptoms show that the following process is taking place:
- The drug begins to spread throughout the body. Whether injected, inhaled, or taken in pill form, the drug will enter the body before traveling through the synapses, through the person’s heart, and then on to the lungs, which flush oxygen through the blood before drawing it back to the heart again. As the heart pumps again, the blood, now full of the drug, gets pushed out into the body where it reacts with receptors.
- When the blood enters the brain across the blood/brain barrier, it enters the accumbent, the center of the body’s reward circuits. This is where it will latch onto the GABAergic neurons.
- Dopamine overflows into the blood, producing a euphoric feeling much stronger than anything that would normally be experienced.
- The high starts to even out.
- Your breathing slows down as the drug begins to work on the system that controls breathing and sleeping. When you overdose on drugs breathing can become excessively slow and may even stop altogether.
- The heart rate begins to slow down as neurological signals are suppressed. The body’s oxygen levels drop so low that an abnormal heart rhythm begins, and cardiac arrest becomes a possibility.
- The body’s systems start to shut down as the signals that usually prompt breathing are no longer received.
- The brain starts to become damaged because of the poor function of the heart and lungs. They aren’t producing sufficient oxygen. After around four minutes, oxygen deprivation can cause permanent damage to the brain and body.
- Foaming from the mouth may begin, or you may start to choke.
- The natural gag reflex may be eliminated or suppressed, and this means that the body becomes less able to swallow or eject the secretions that naturally occur in the throat. Aspiration of vomit also becomes a possibility.
- Seizures can occur because of the low oxygen levels reaching the brain. This can cause further brain damage, which could result in a permanent disability, such as paralysis. An anti-overdose medication called suboxone can help to reverse these effects although multiple treatments may be necessary. It works quickly in the form of a nasal spray or shoot and has no side effects. This is why getting emergency medical help is so important if an overdose is suspected.
What Treatment Is Given for Drug Overdoses?
If somebody overdoses, he or she will be examined at the hospital, with his or her breathing, airways, and pulse being checked before any assisted ventilation and airway support, if necessary, is given. More tests will also be carried out, including chest X-rays, ECGs, and urine and blood tests. Other common treatments include intravenous fluids, activated charcoal, and medications to reverse the effects of the drug as much as possible.
We have a commitment to education during recovery. Better educated on your addiction will increase chances for long-term recovery. We not only educate our clients but also their families. The family unit plays a large role in the addiction recovery process.
The Long-Term Effects of An Overdose
When not fatal, overdoses can cause long-term medical problems, including liver damage and brain damage. Damage to the heart may have also occurred and there may be neurological consequences if you suffered from a stroke. People who survive an overdose are at a higher risk of developing emotional and mental problems following the trauma and this can feedback in the path of substance abuse in an attempt to escape from the stress.
Addiction and Its Long-Term Consequences
Although not everyone who takes an overdose has a substance abuse disorder, many people do and there are many long-term consequences associated with addiction. These may include:
- Liver failure
- Mental health issues
- Dermatologic issues
- Heart lining infections
- Sexual dysfunction
- Nasal septum perforation
- Withdrawal symptoms
- Respiratory problems
- Tooth decay
Recovering from A Drug Overdose
If you have recently experienced a drug overdose, it could well be time to seek out professional help to address the issues that you are experiencing. Dealing with the psychological problems that are underlying your substance abuse is essential to mitigate the future risk of taking another overdose. There are outpatient drug rehabs in New Jersey solutions available.
If you receive a dual diagnosis, you need to undergo a tailored rehab program customized to your precise needs. SOBA New Jersey Addiction Treatment Center provides a holistic approach to addiction, identifying the problems that lie behind substance misuse and addressing those in order to have the best chance of preventing relapse and to maximize the chance of long-term success. With help from SOBA’s drug rehab highly qualified and skilled team of therapists and doctors, it is possible to become sober in the long term and to live a long, happy, and substance-free life.